Kentucky, 2019

Flooding in Kentucky, June 6, 2019

June 6, 2019 · NWS PAH · 2 events in 2 counties and zones

Slow-moving thunderstorms with very heavy rain caused isolated minor flooding problems. The storms developed in response to daytime heating of a very moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorms with very heavy rain caused isolated minor flooding problems. The storms developed in response to daytime heating of a very moist air mass. A low pressure system drifted slowly eastward into the lower Mississippi Valley, tapping into a fetch of tropical moisture from the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 6, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 1:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 PM CDT Thu Jun 6 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 230 PM CDT Thu Jun 6 2019

With the nice fetch of tropically sourced moisture, the slowly
eastward drifting/stalling stacked Low pressure system will have
plenty to tap into the form of showers/storms. These will tend to
be diurnally enhanced and come in off and on waves over the next
couple days, vs any prolonged duration/one place rainout. Still,
the tropical nature suggests that locally heavier rains may be
capable of producing some localized flooding issues, as depicted
by day 1 (and 2) WPC outlooks for excessive rainfall. We have
issued an SPS to highlight this potential hazard.

Due to the clouds/pcpn/humid nature of the airmass, daytime temps
will run near/slightly below seasonal norms in the low-mid 80s,
while nighttime lows run above their seasonal norms in the low
60s.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Thu Jun 6 2019

An upper low will be over the middle Mississippi valley early
Sunday.  Models show the low weakening as it slowly moves east into
Monday, with zonal flow over our region by Tuesday.  Widespread
showers and thunderstorms are expected Sunday, with chances
decreasing and becoming focused across our eastern counties Sunday
night into Monday.  Dry conditions will return for Monday night into
Tuesday evening.

By late Tuesday night, ECMWF brings an upper level trof into the
Mississippi valley.   This produces some showers and storms in our
northern and western counties late Tuesday night, with chances
across the entire PAH forecast Wednesday into Wednesday evening. GFS
is slower with the trof, and produces less QPF overall.  At this
point, will lean toward the ECMWF timing and keep pops late Tuesday
night into Thursday in the slight to low chance category.

Northerly surface flow Sunday into the middle part of the work week
will keep temperatures at, then below, seasonal normals. Highs by
Tuesday and Wednesday will be 5 to 7 degrees below normal, with dew
points in the middle to upper 50s.

&&

.AVIATION...
Issued at 230 PM CDT Thu Jun 6 2019

Vicinity showers (possibly storms) will at times impact terminals
this afternoon, then again become a more predominant feature late
tonight-early tmrw, during the planning phase of the forecast.
MVFR cigs will prevail mostly, although temporary breaks to VFR
are possible. There is a chance a lowering of MVFR to IFR may
occur during the planning period/toward the end of the forecast,
and this was hinted at but not taken altogether on the midday
package, should seek to reevalute/reaffirm in next 1 to 2 standard
issuances.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 6, 2:49 AM CST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Thu Jun 6 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Thu Jun 6 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms with deadly lightning and locally heavy
rainfall will be possible. However, severe thunderstorms are not
anticipated.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms with locally heavy rain will
be possible Friday through the upcoming weekend. This could lead
to some localized flash flooding concerns.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 6, 12:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CDT Thu Jun 6 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
102 PM CDT Thu Jun 6 2019

...Locally Heavy Rains Could Pose a Flooding Hazard at Times...

As a low pressure system drifts eastward into the Mississippi
River valley, it will stall and sling tropically sourced moisture
northward across and throughout the valley. This will include all
of our Quad State area.

While overall rainfall amounts into the weekend may average,
generally, in the 1 to 2 inch range, locally higher amounts will
be possible. Be aware that if you get a particularly strong storm,
or repeat showers and storms over the same area, you may
experience temporarily at least, locally heavy downpours capable
of producing flood issues.

The entirety of the area is under a slight risk of rainfall
exceeding flash flood guidance through tonight, and a marginal to
slight risk exists Friday and Friday night as well.

Remember to seek high ground if you notice rising waters, and
never cross a flooded roadway. Be especially cautious at night,
when rising waters are more difficult to detect.

Humphrey/Lamm
Special weather statement, Jun 6, 12:41 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
141 PM CDT Thu Jun 6 2019

KYZ019-061930-
Daviess KY-
141 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS COUNTY UNTIL
230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masonville, or 7 miles southeast of Owensboro, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Whitesville, Knottsville and Masonville.

LAT...LON 3774 8682 3771 8686 3769 8685 3763 8701
      3773 8711 3784 8691 3783 8689 3784 8689
      3784 8687 3777 8682
TIME...MOT...LOC 1841Z 238DEG 9KT 3770 8700

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Daviess

When
June 6, 4:00 PM CST to 6:15 PM CST
Where
Daviess County, Utica to 1.99 mi S of Utica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.620, -87.120

Water was over Highway 140 East, just east of Utica.

Flood, Muhlenberg

When
June 6, 5:25 PM CST to 8:00 PM CST
Where
Muhlenberg County, 2.35 mi SSE of Greenville to 3 mi W of Greenville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.170, -87.160

Minor flooding was reported. Standing water was over some roads due to storm drains not keeping up with very heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829522, 829520.